Unsuccessful resuscitation with epinephrine in a dog with suspected severe perioperative anaphylaxis

Kazumasu Sasaki, Tatsushi Mutoh, Takuya Shiga, Ignacio Álvarez Gómez de Segura

Research output: Contribution to journalArticlepeer-review

2 Citations (Scopus)

Abstract

An 11-month-old ASA 1 male miniature dachshund was anaesthetised for neutering. Butorphanol and midazolam were administered as preanaesthetic medication along with cefazolin. Anaesthesia was induced with propofol and maintained with isoflurane. Latex products (surgical gloves and a breathing bag) were used intraoperatively. Intraoperative vital signs were within normal ranges. Approximately 5 min after extubation, the dog developed intense urticarial erythema, hypotension and pulmonary oedema. First-line treatment with repeated intramuscular epinephrine, oxygenation, fluid loading, corticosteroids and antihistamines to address severe hypotension was unsuccessful. Additional vasopressin, continuous epinephrine infusion, mechanical ventilation and cardiopulmonary resuscitation proved unsuccessful and the owners opted for euthanasia. The causative agent remains unclear; serological or skin tests were not performed. This is the first report of severe perioperative anaphylactic shock in a dog unresponsive to current therapeutic recommendations based on epinephrine administration. Further research is warranted to advance clinical guidelines for managing anaphylaxis in dogs.

Original languageEnglish
Article numbere000440
JournalVeterinary Record Case Reports
Volume5
Issue number1
DOIs
Publication statusPublished - 2017 May 1

ASJC Scopus subject areas

  • veterinary(all)

Fingerprint Dive into the research topics of 'Unsuccessful resuscitation with epinephrine in a dog with suspected severe perioperative anaphylaxis'. Together they form a unique fingerprint.

Cite this